South Carolina, 2011

Damaging Wind in South Carolina, September 6, 2011

September 6, 2011 · NWS ILM · 1 event in 1 county or zone

The remnants of Tropical Storm Lee brought a tropical environment into the area. An approaching cold front provided additional lift and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The remnants of Tropical Storm Lee brought a tropical environment into the area. An approaching cold front provided additional lift and shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 6, 9:00 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 9:00 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT TUE SEP 6 2011

.SYNOPSIS...
MOISTURE FROM THE REMNANTS OF LEE WILL AFFECT THE EASTERN CAROLINAS
THROUGH WEDNESDAY...BRINGING A RISK FOR SHOWERS AND THUNDERSTORMS.
HURRICANE KATIA WILL TURN NORTH AS IT APPROACHES THE EAST COAST OF
THE UNITED STATES...PASSING MORE THAN 400 MILES EAST OF CAPE FEAR ON
THURSDAY. SWELLS WILL HOWEVER PRODUCE LARGE AND ROUGH SURF
CONDITIONS THROUGH FRIDAY. WEAK HIGH PRESSURE FROM THE WEST WILL
FINALLY PUSH DRY AIR INTO THE AREA LATE IN THE WEEK AND THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM TUESDAY...THIS IS MORE OF A MESOSCALE UPDATE AS NOT
MUCH HAS CHANGED IN THE OVERALL THINKING WITH REGARDS TO THE
FORECAST. UPPER LEVEL REMNANTS OF LEE NOW A STRONGLY BAROCLINIC
SYSTEM WITH MID 50S PLUNGED ALL THE WAY DOWN INTO SW MISSISSIPPI
THIS MORNING. SURFACE AND UPPER LEVEL SYSTEM NOT EXPECTED TO
TRANSLATE TO THE EAST VERY MUCH TODAY PRECLUDING MID LEVEL FORCING
IN THE FORM OF HEIGHT FALLS. ALL OF THE FORCING WILL BE IN THE LOW
LEVELS AND ON FINER TEMPORAL AND SPATIAL DETAIL THAT CAN BE MODELED
VERY WELL SOMETIMES. LOW LEVEL JETTING AND CONFLUENCE WILL BE THE
MAIN FEATURES ASSOC WITH LIFT IN THE VERY NEAR TERM AND EARLY SAT
PIX CLEARLY SHOW THAT SOME DIFFERENTIAL HEATING BOUNDARIES WILL ALSO
DEVELOP. THE LATTER MAY BE OF MOST RELEVANCE LOCALLY AS THEY WILL BE
N-S ORIENTED AND THUS PARALLEL TO STORM MOTION. THIS WILL MAXIMIZE
RESIDENCE TIME OF UPDRAFTS OVER BOUNDARIES OF LOCALLY ENHANCED
HELICITY. TORNADO WATCH CURRENTLY IN EFFECT AREA-WIDE BUT SHEAR
VALUES ARE MARKEDLY STRONGER OVER WESTERNMOST ZONES AND THIS IS
PROGGED TO REMAIN THE CASE THROUGH THE DAY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...CUT OFF LOW IN THE MID TO UPPER LEVELS WILL
CONTINUE TO SPIN AS IT LIFTS SLOWLY NORTH INTO THE OHIO VALLEY AND
THEN SHIFTS BACK WESTWARD THROUGH THURS. HURRICANE KATIA WHICH IS
NOW A CAT 4...WILL PASS BY TO OUR DISTANT EAST ON THURS. DEEP
LAYER MOISTURE IN A DECENT SOUTHERLY FLOW WILL PERSIST THROUGH
MOST OF WED WHILE VERY DRY AIR WRAPPING AROUND ON THE BACK END OF
THE LOW WILL REACH INTO AREA FROM THE SW WED NIGHT INTO THURS.

WILL HAVE POTENTIAL FOR ISOLATED SEVERE STORMS ON WED IN WARM AND
MOIST AND OVERALL MORE UNSTABLE AIR MASS. THE FOCUS OF ANY
STRONGER STORMS WILL SHIFT CLOSER TO THE COAST WED AFTN AS BACK
EDGE OF REMNANT LOW PUSHES EAST NORTHEAST THROUGH THE DAY. THE MOIST
UNSTABLE AIR MASS IN PLACE WED AFTN PRIMARILY CLOSER TO THE COAST
WILL ALLOW FOR SOME ISOLATED SVR POTENTIAL WITH PRIMARILY A
DAMAGING WIND THREAT. AS WINDS VEER BY END OF DAY MAY SEE ISOLATED
THREAT OF ROTATING STORMS WITH MORE OF A TORNADO POTENTIAL.

PCP WATER VALUES ABOVE 2 INCHES WED AFTN WILL DIMINISH TO CLOSE TO
AN INCH THROUGH THURS AS WINDS VEER AROUND TO THE W-SW AND
EVENTUALLY NW AS SFC FEATURE MOVES THROUGH. HURRICANE KATIA MAY
PREVENT THE FORWARD PROGRESSION OF THE VERY DRY AIR FROM EXITING
LOCAL FORECAST AREA COMPLETELY BY THURS AND THEREFORE MAY SEE SOME
LINGERING SHWRS/TSTMS ALONG NC COASTAL SECTIONS BUT OVERALL LOCAL
AREA SHOULD GET INTO SUBSIDENCE ON BACK END OF HURRICANE KATIA AS IT
MOVES NORTH THROUGH THURSDAY. THEREFORE EXPECT A DRY DAY FOR MOST
AREAS ON THURS. DEWPOINTS WILL DROP FROM THE 70S ON WED DOWN TO THE
LOWER TO MID 60S BY THURS AFTN OVER INLAND AND SOUTH CAROLINA AS
DRIER AIR MAKES ITS WAY INTO AREA. TEMPS WILL REACH INTO THE 80S
BOTH DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3 AM TUESDAY...DRY AIR WILL CONTINUE TO WRAP AROUND THE MID
TO UPPER LOW SPINNING OVER THE LOWER MISSISSIPPI ON FRIDAY. WILL
ALSO BE IN SUBSIDENT FLOW ON BACK END OF KATIA AS IT MOVES OFF TO
THE NORTHEAST. OVERALL WILL HAVE A DRY WEATHER ON FRI CONTINUING INTO
SAT AND MUCH OF THE WEEKEND WITH TEMPS IN THE MID 80S...RUNNING
RIGHT AROUND CLIMO.

A TROUGH DEVELOPS INLAND OVER THE WEEKEND BUT STILL PLENTY OF DRY
AIR IN PLACE WITH PCP WATER VALUES DOWN LESS THAN 1.25 INCHES.
WILL MAINTAIN A SW FLOW THROUGH MUCH OF THE WEEKEND. THE CUT OFF
MID TO UPPER LOW WILL FINALLY OPEN UP AND MOVE EAST THROUGH SUN
INTO MONDAY PUSHING A COLD FRONT SOUTHEAST. INCREASED POPS
SLIGHTLY THROUGH EARLY NEXT WEEK BUT MOT MUCH MOISTURE TO WORK
WITH TO PRODUCE MORE THAN SOME CLOUDS.

SHOULD SEE DECENT DIURNAL SWINGS IN THE TEMPS WITH DRY AIR IN
PLACE AND DEWPOINTS RUNNING IN THE LOW TO MID 60S. TEMPS AROUND
CLIMO WITH HIGHS IN THE MID 80S AND LOWS IN THE MID 60S.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...CONVECTION ALREADY FIRING THIS MORNING WITH ABUNDANT LOW
LEVEL MOISTURE...MODERATE HELICITY...AND SOME MODERATE FORCING.
CEILINGS WILL BOUNCE MAINLY FROM LOW VFR TO MVFR. BRIEF HEAVY
SHOWERS COULD PRODUCE BRIEF IFR VISIBILITIES...BUT SHOULD REMAIN
MVFR FOR THE MOST PART. STRONG SOUTHERLY GRADIENT AHEAD OF WHAT IS
LEFT OF TROPICAL SYSTEM LEE ALONG WITH A SLOW MOVING COLD FRONT.
THIS FRONT WILL KEEP OUR AREA UNDER THE THREAT FOR STRONG CONVECTION
THROUGHOUT THE DAY. EXPECT WIND GUSTS OVER 20 KTS TODAY...WITH GUSTS
OVER 30 KTS NOT OUT OF THE QUESTION IN THE CONVECTION. SUBSEQUENT
TAFS WILL TRY TO PIN THE TIMING OF THE STORMS AS WE MOVE THROUGH THE
DAY.

EXTENDED OUTLOOK...UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY
THURSDAY AS A COLD FRONT AND REMNANTS OF TROPICAL STORM LEE
PROPAGATE ACROSS THE REGION. CANNOT RULE OUT WINDOWS OF IFR IN
HEAVIER SHRA/TSRA THROUGH THURSDAY MORNING. CONDITIONS WILL IMPROVE
TO VFR MIDDAY THURSDAY AND PREVAIL THROUGH THE REMAINDER OF THE
EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM TUESDAY...NO CHANGES TO THE FORECAST. SMALL CRAFT
ADVISORY EXPECTED TO CONTINUE WELL BEYOND THE PERIOD. TORNADO WATCH
REMAINS IN EFFECT BUT CURRENTLY STORMS HAVE HAD TROUBLE ORGANIZING
MUCH OVER THE MARINE LAYER. AS AIRMASS HEATS THE NET STABILITY OVER
WATER MAY INCREASE AS WELL KEEPING THE SEVERE THREAT HIGHER OVER
LAND COMPARED TO WATER.

AS OF 7 AM TUESDAY...A TORNADO WATCH IS IN EFFECT UNTIL 2 PM.
WATERSPOUTS ARE POSSIBLE IN ANY OF THE SHOWERS/THUNDERSTORMS AS THEY
MOVE TO THE N AT 35 KT.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH THE PERIOD.
SWELL GENERATED BY HURRICANE KATIA WILL CONTINUE TO INCREASE. THE
PERIODS HAVE SHORTENED JUST SLIGHTLY...TO 13 SECONDS...WITH LITTLE
CHANGE EXPECTED THROUGH TONIGHT. THE SWELL DIRECTION WILL REMAIN
FROM THE ESE. THE WIND WAVE WILL ALSO BE FORMIDABLE THIS PERIOD
GIVEN THE PERSISTENT S WINDS A FEW KTS EITHER SIDE OF 20 KT. WINDS
WILL BE STRONGEST THROUGH THIS EVE...THEN DECREASING OVERNIGHT. SEAS
WILL BE AS HIGH AS 6 TO 8 FEET ACROSS THE OUTER WATERS...4 TO 6 FT
ACROSS THE NEAR SHORE WATERS. HURRICANE KATIA IS EXPECTED TO REACH
70 DEG WEST LONGITUDE WED MORNING AS IT BEGINS ITS NORTHERLY TURN.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...SMALL CRAFT CONDITIONS WILL CONTINUE THROUGH
THURS AFTN. TIGHTENED GRADIENT FLOW AHEAD OF THE REMNANT LOW OF
TROPICAL STORM LEE WILL DIMINISH THROUGH WED AS BACK EDGE MOVES
THROUGH AS SYSTEM LIFTS OFF TO THE NORTH. SOUTHERLY WINDS 15 TO 20
KTS WED MORNING WILL VEER AROUND AND DECREASE TO LESS THAN 10 KTS
THROUGH THURSDAY IN SUBSIDENT FLOW ON BACK END OF KATIA AS IT
PASSES IN THE DISTANT COASTAL WATERS...MOVING OFF TO THE
NORTHEAST BY FRI. LONG PERIOD 12 TO 14 SECOND SWELLS WILL COMBINE
WITH SHORTER PERIOD WIND WAVES TO PRODUCE ROUGH SURF WITH SEAS UP
TO 6 TO 8 FT IN OUTER WATERS ON WED. EVEN THOUGH THE WINDS WILL
DIMINISH ACROSS THE WATERS...SEAS WILL ACTUALLY INCREASE AS
HURRICANE KATIA MAKES ITS CLOSEST APPROACH TO CAPE FEAR ON THURS.
EXPECT SEAS UP IN THE 7 TO 9 FT RANGE IN THE OUTER WATERS ON
THURS. WNA MODEL SHOWS PEAK IN SEAS EARLY AFTERNOON THURS AROUND
10 FT OUT TOWARD FRYING PAN SHOALS BUOY.

AS KATIA MOVES NORTHEAST AWAY FROM LOCAL WATERS LATE THURS...THE
SEAS WILL DROP DOWN OVERNIGHT IN DIMINISHING SWELLS AND
WINDS...RUNNING AROUND 2 TO 4 FT BY FRI MORNING.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 AM TUESDAY...SEAS WILL BE BACK DOWN TO 2 TO 4 FT ON FRIDAY
IN LIGHT W-SW FLOW ON BACK END OF KATIA AS IT MOVES OFF TO THE
NORTHEAST. MAY SEE SOME LINGERING LONGER PERIOD SWELLS FROM KATIA
MIX WITH RATHER INSIGNIFICANT WIND WAVES TO PRODUCE OVERALL SEAS
IN THE 2 TO 4 FT RANGE THROUGH THE PERIOD.

&&

.RIP CURRENTS/COASTAL FLOODING...
AS OF 3 AM TUESDAY...ALL BEACHES WILL BE UNDER A HIGH RISK OF RIP
CURRENTS FOR AT LEAST THE NEXT FEW DAYS. HURRICANE KATIA SWELL WILL
COMBINE WITH LOCALLY PRODUCED WIND DRIVEN WAVES TO PRODUCE LARGE AND
ROUGH SURF. KATIA SWELL WILL PEAK WEDNESDAY INTO THURSDAY...AND
FINALLY DECREASE BY LATE THURSDAY THROUGH THE END OF THE WEEK AS
KATIA ACCELERATES NORTHEAST AWAY FROM THE COAST OF THE CAROLINAS.

THE EXTRATROPICAL SURGE MODEL (ETSURGE) IS SHOWING THE TIDAL CAPE
FEAR RIVER AT DOWNTOWN WILMINGTON COULD APPROACH MINOR COASTAL FLOOD
LEVELS (5.50 FT MLLW). WE WILL MONITOR TRENDS IN WATER LEVELS AND
ISSUE A COASTAL FLOOD ADVISORY IF NECESSARY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR AMZ250-252-
254-256.

&&

NEAR TERM...MBB/RJD
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
RIP CURRENTS/FLOODING...DCH/RJD
Hazardous weather outlook, Sep 6, 4:23 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
523 AM EDT TUE SEP 6 2011

AMZ250-252-254-256-070930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
523 AM EDT TUE SEP 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...
...TORNADO WATCH 845 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

WATERSPOUTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG SWELL GENERATED BY HURRICANE KATIA WILL CONTINUE INTO
THURSDAY. KATIA IS EXPECTED TO TURN NORTH ON WEDNESDAY...PASSING
MORE THAN 400 MILES EAST OF CAPE FEAR WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-070930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
523 AM EDT TUE SEP 6 2011

...TORNADO WATCH 845 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS ARE
EXPECTED. WATER MAY POND IN LOW-LYING AREAS. THE STRONGEST
CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.
A BRIEF TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS ARE
POSSIBLE. WATER MAY POND IN LOW-LYING AREAS. THE STRONGEST
CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.
A BRIEF TORNADO CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-070930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
523 AM EDT TUE SEP 6 2011

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 845 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   TORNADO WATCH.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS ARE
EXPECTED. WATER MAY POND IN LOW-LYING AREAS. THE STRONGEST
CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.
A BRIEF TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG AND FREQUENT RIP CURRENTS ARE LIKELY INTO AT LEAST THURSDAY.
ROUGH SURF IS EXPECTED AS BREAKING WAVES INCREASE IN SIZE AND
STRENGTH. HURRICANE KATIA IS EXPECTED TO TURN NORTH ON WEDNESDAY...
PASSING MORE THAN 400 MILES EAST OF CAPE FEAR WEDNESDAY NIGHT AND
THURSDAY.

TROPICAL DOWNPOURS ACCOMPANIED BY BRIEF STRONG WIND GUSTS ARE
POSSIBLE. WATER MAY POND IN LOW-LYING AREAS. THE STRONGEST
CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS.
A BRIEF TORNADO CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Sep 6, 8:28 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
928 AM EDT TUE SEP 6 2011

SCZ039-061430-
WILLIAMSBURG-
928 AM EDT TUE SEP 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILLIAMSBURG COUNTY THROUGH
1030 AM EDT...

AT 928 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEYVILLE TO 13 MILES
EAST OF MONCKS CORNER...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS POTENTIALLY IMPACTED INCLUDE KINGSTREE...
CADES...EARLE...GOURDIN...HEBRON...HEBRON CROSSROADS...
HEMINGWAY...HENRY...INDIANTOWN...MORRISVILLE...NESMITH AND
NIXONVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3332 7974 3345 7989 3349 7997 3350 8000
      3360 8005 3372 7998 3374 7999 3388 7988
      3388 7983 3384 7980 3384 7975 3381 7972
      3382 7964 3378 7951 3381 7938 3380 7933
      3351 7950 3345 7959 3334 7968 3330 7968
TIME...MOT...LOC 1328Z 208DEG 28KT 3364 7997 3319 7978

TRA
Special weather statement, Sep 6, 10:20 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT TUE SEP 6 2011

SCZ032-039-055-056-061615-
COASTAL GEORGETOWN-FLORENCE-INLAND GEORGETOWN-WILLIAMSBURG-
1120 AM EDT TUE SEP 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN...WILLIAMSBURG
AND FLORENCE COUNTIES THROUGH 1215 PM EDT...

AT 1119 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF LAMBERT...OR ABOUT 16 MILES SOUTHEAST OF SAINT STEPHEN...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...KINGSTREE...LAKE CITY...
MURRELLS INLET...ANDREWS...CADES...EARLE...EFFINGHAM...EVERGREEN...
FRIENDFIELD...GOURDIN AND GRAVES.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3342 7988 3349 7997 3350 8003 3353 8009
      3417 7972 3379 7933 3372 7929 3366 7916
      3361 7912 3360 7910 3357 7910 3356 7903
      3331 7928 3328 7928 3317 7938
TIME...MOT...LOC 1519Z 203DEG 31KT 3334 7965

15
Special weather statement, Sep 6, 11:14 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1214 PM EDT TUE SEP 6 2011

NCZ087-099-SCZ017-024-032-033-053-061715-
COLUMBUS-DILLON-FLORENCE-INLAND HORRY-MARION-MARLBORO-ROBESON-
1214 PM EDT TUE SEP 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...FLORENCE...MARION...
DILLON...MARLBORO...COLUMBUS AND ROBESON COUNTIES THROUGH 115 PM
EDT...

AT 1213 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BRITTON NECK...OR ABOUT 18 MILES WEST OF CONWAY...MOVING NORTH AT 30
MPH.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...DILLON...MARION...MULLINS...
RED HILL...WHITEVILLE...ADRIAN...ALLSBROOK...BARNESVILLE...BAYBORO...
BINGHAM AND BLUE BRICK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3464 7947 3464 7945 3439 7866 3363 7909
      3362 7910 3370 7918 3370 7921 3415 7973
      3467 7953
TIME...MOT...LOC 1613Z 201DEG 33KT 3392 7936

15

The radar

The Wilmington radar (KLTX), 97 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dillon

When
September 6, 11:24 AM EST to 11:25 AM EST
Where
Dillon County, 1.48 mi ESE of Bass Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.341, -79.397

A tree was reported down at the intersection of Judge Road and Haymount Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348717.